Posted by mtdewcmu on May 6, 2011, at 10:48:36
In reply to Re: PLEASE READ.Pro/con:Gabapentin-agitated depression » jmb2012, posted by floatingbridge on May 6, 2011, at 3:03:47
> > *Briefly*: the mechanism of GP is still somewhat in question right? Recent studies however have identified it's activity on voltage gated ion channels- exerting a membrane potential and anti-"kindling" stabilizing effect. They also discovered it acts on a number of enzymes, the net result of which supposedly reduce GLUTAMATE synthesis and release while increasing GABA production and slowing or inhibiting its breakdown. GP's activity on glutamate metabolism strikes the strongest note with me. IT FEELS, no proof, that when the GP wears off the brain compensates for it's reduced glutamate load. That or like benzos the brain becomes unable to
> properly regulate the GABA/GLUTAMATE inhib/excitatory balance. AGAIN THIS IS ALL SPECULATION. PLEASE SOUND OFF ON THIS IF ANY ONE CARES.
So you favor an explanation involving glutamate over one involving GABA? Judging by the type of effect it causes, and the fact that other GABAergics have a similar effect, but there are no drugs with a well-established glutamatergic mechanism with a similar effect, I would lean toward GABA. And I'm not sure that digging into the (speculative) mechanism is the best way to explain the crash as the good effect wears off. Just like in chemistry, where Le Chatelier's principle explains everything, probably the vast majority of drugs that alter some natural equilibrium in the body tend to cause an overshoot in the opposite direction as they wear off. When the ups and downs affect your mood, it's usually a sign of a bad drug (for you at least).
Real psych patient. Not a real doctor. Contact a doctor for medical advice.
40mg citalopram, 20mg ish d-amphetamine, 15mg mirtazapine